MCF Posted March 2, 2011 Report Share Posted March 2, 2011 Diabetes Disaster Averted #22: Unexpected Side Effects A 58-year-old male with a history of Type 2 diabetes and nonalcoholic steatohepatitis (diagnosed in 2006) presented to a clinic for diabetes management. At the time, the patient's aspartate aminotransferase (AST) was 53 U/L... (normal <40 U/L) and alanine aminotransferase (ALT) was 102 U/L (normal <40 U/L). The patient was started on rosuvastatin 10 mg once daily. One month following therapy, AST and ALT had declined to 35 U/L and 64 U/L, respectively. Two months after the initiation of rosuvastatin, the patient was started on sitagliptin 100 mg once daily due to elevated hemoglobin A1c of 8.2%. The patient's other medications included amlodipine 5 mg once daily, benazepril 20 mg once daily, aspirin 81 mg once daily, glucosamine 500 mg once daily, chondroitin 400 mg once daily, and indomethacin 25 mg once daily as needed. One month after initiation of sitagliptin, liver enzymes were monitored and revealed an AST and ALT of 71 U/L and 127 U/L, respectively. Four days later the AST and ALT levels were 70 U/L and 137 U/L, respectively. All other corresponding hepatic function results were within normal range for the patient. A full medication review was performed. Sitagliptin was discussed as a possible cause of increased liver enzyme levels and promptly discontinued. Reexamination of liver enzymes a month after discontinuing sitagliptin revealed a significant decrease in AST and ALT (48 U/L and 90 U/L, respectively). Most recently, 6 months after discontinuation, AST and ALT were 35 U/L and 62 U/L, respectively. Lesson Learned: Never assume that the only side-effects on the package insert or in the literature can happen. Even though prior studies have not indicated any liver-related side effects, every person is unique and assume anything is possible. Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.